Virginia, 2003

Hail and Damaging Winds in Virginia, May 10, 2003

May 10, 2003 · NWS RNK · 8 events in 4 counties and zones

Thunderstorm winds during the afternoon of the 10th downed trees in Callaway, numerous trees in Scottsburg with some roads closed, and downed trees in South Boston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the 10th produced hail up to half dollar size and damaging winds.Thunderstorm winds during the afternoon of the 10th downed trees in Callaway, numerous trees in Scottsburg with some roads closed, and downed trees in South Boston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 1:52 PM EST, 8 minutes earlier.

Area forecast discussion, May 10, 1:52 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
252 PM EDT SAT MAY 10 2003

VERY ACTIVE AFTN AND EVENING EXPECTED AS STORMS TRAVERSE IN WV SLIDE
SOUTHEAST INTO THE CWA.  THIS WAVE MOVES EAST OF THE CWA LATE THIS
EVENING ...THEN A COLD FRONT APPROACHES SUNDAY AS THE MAIN TROF
SHIFTS EAST. DYNAMICS ASSOC WITH THE FRONT WILL SHEAR OUT AS THE
FRONT APPROACHES...MEANING THE PCPN COVERAGE WILL TEND TO DIMINISH
DURING THE DAY AS IT MOVES EAST.  STILL A THREAT FOR TSTMS FOR THE
ENTIRE CWA AND AGAIN WE ARE LOOKING AT A SLGT RISK OF SEVERE.

CAA PTTN DEVELOPS BEHIND THE FRONT AND PERSISTS THROUGH MIDWEEK.
SOME DEEPER MOISTR AND LOW LVL INSTABILITY SNEAKS INTO THE EXTRM NW
PART OF THE CWA MON AFTN AND NIGHT. WEAK HIGH PRES MOVES OVERHEAD
WED...THEN MAKES WAY FOR A DIGGING TROF OVER THE MISS VLY.  THIS
TROF WILL SEND ANOTHER SHOT OF PCPN TO THE AREA BY THUR AND FRI.

FCSTID =    9
ROA   69  80  57  72 /  70  40  20   0
LYH   69  85  55  70 /  60  30  30   0
DAN   70  89  59  77 /  60  30  30   0
BLF   65  71  49  62 /  70  50  10  10
LWB   62  71  48  58 /  60  50  10  20
BCB   64  75  51  67 /  60  40  20  10
TNB   60  73  50  68 /  40  40  20   0

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 10, 3:45 AM EST, 10 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION...ESPECIALLY THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS NORTH OF THE INTERSTATE 81 AND HIGHWAY 460 CORRIDORS WILL
LIKELY SEE THE BEST COVERAGE OF STORMS AS A WARM FRONT LIFTS AWAY FROM
THE AREA. OTHERWISE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE ENTIRE WARNING AREA TODAY.

.DAYS TWO THROUGH SEVEN...

MORE THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AHEAD OF AN
APPROACHING COLD FRONT SUNDAY AFTERNOON. SOME OF THESE STORMS COULD
AGAIN BE STRONG TO SEVERE BY LATER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...AND AGAIN ON SUNDAY.

JH

In the hours before

Special weather statement, May 10, 10:50 AM EST, 3 hours 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT SAT MAY 10 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
AGAIN THIS AFTERNOON. SOME OF THE STORMS MAY BE ACCOMPANIED BY LARGE
HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL
EXIST ACROSS THE GREENBRIER VALLEY...THE ALLEGHANY HIGHLANDS...AND
POINTS NORTH OF A LINE FROM ROANOKE TO LYNCHBURG...WHERE A WARM
FRONT WILL SLOWLY BE LIFTING NORTH OF THE AREA.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

NOGUEIRA
Local storm report, May 10, 11:16 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    BUCHANAN                  VA   WIND DAMAGE
05/09/03   BOTETOURT                      NUMEROUS TREES DOWN.
                                          REPORTED BY BOTETOURT
                                          COUNTY 911.

0425 PM                              VA   0.75 IN HAIL
05/09/03   SALEM                          REPORTED BY SALEM COUNTY
                                          911.

0440 PM    BROOKNEAL                 VA   1.00 IN HAIL
05/09/03   CAMPBELL                       REPORTED BY THE POLICE
                                          DEPARTMENT.

0500 PM    HUDDLESTON                VA   WIND DAMAGE
05/09/03   BEDFORD                        NUMEROUS TREES DOWN.
                                          REPORTED BY BEDFORD
                                          COUNTY 911.

0545 PM    TURBEVILLE                VA   WIND DAMAGE
05/09/03   HALIFAX                        NUMEROUS TREES DOWN.
                                          REPORTED BY HALIFAX
                                          COUNTY 911.

1155 PM    NATHALIE                  VA   1.00 IN HAIL
05/09/03   HALIFAX                        REPORTED BY HALIFAX
                                          COUNTY 911.
Special weather statement, May 10, 12:30 PM EST, 1 hour 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT MAY 10 2003

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
   EAST OF THE BLUE RIDGE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
AGAIN THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS MAY BE
ACCOMPANIED BY VERY LARGE HAIL AND DAMAGING WINDS.

SKYWARN ACTIVATION WILL BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

NOGUEIRA

The radar

The Roanoke radar (KFCX), 20 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 10, 2:00 PM EST
Where
Franklin County, Callaway
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.017, -80.050

Hail, Bath

When
May 10, 3:02 PM EST
Where
Bath County, Warm Spgs
Measured
0.8 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -79.783

Thunderstorm Wind, Halifax

When
May 10, 3:20 PM EST
Where
Halifax County, Scottsburg
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -78.783

Hail, Botetourt

When
May 10, 3:55 PM EST
Where
Botetourt County, Buchanan
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -79.683

Hail, Halifax

When
May 10, 3:55 PM EST
Where
Halifax County, Virgilina
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -78.783

Hail, Botetourt

When
May 10, 3:55 PM EST to 4:05 PM EST
Where
Botetourt County, Buchanan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -79.683

Hail, Botetourt

When
May 10, 4:15 PM EST
Where
Botetourt County, Buchanan
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
37.517, -79.683

Thunderstorm Wind, Halifax

When
May 10, 5:20 PM EST
Where
Halifax County, South Boston
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -78.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355420, 5355421, 5355422, 5355423, 5355424, 5355503, 5355505, 5355504.